Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 222, NWS Springfield, MO

September 9, 2016Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 9, 2016, 5:57 PM CDT for Lawrence County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2016, 5:57 PM CDT (22:57 UTC)
Expired
Sep 9, 2016, 6:30 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 37 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS53 KSGF 092257
SVRSGF
MOC109-092330-
/O.NEW.KSGF.SV.W.0222.160909T2257Z-160909T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT FRI SEP 9 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 630 PM CDT

* AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
  VERNON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...                   MILLER...
  HALLTOWN...                       HOBERG...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 42 AND 47...BETWEEN
MILE MARKERS 49 AND 52...AND BETWEEN MILE MARKERS 54 AND 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3717 9397 3729 9383 3728 9361 3720 9362
      3706 9386
TIME...MOT...LOC 2256Z 234DEG 21KT 3715 9388 

HAIL...0.75IN
WIND...60MPH
 
$$

DSA
1 follow-up statement
359 
WWUS53 KSGF 092320
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT FRI SEP 9 2016

MOC109-092330-
/O.CON.KSGF.SV.W.0222.000000T0000Z-160909T2330Z/
LAWRENCE MO-
620 PM CDT FRI SEP 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LAWRENCE COUNTY...

AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLER...OR 10
MILES NORTHEAST OF MOUNT VERNON...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...                   MILLER...
HALLTOWN...                       

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 46 AND 47...BETWEEN
MILE MARKERS 49 AND 52...AND BETWEEN MILE MARKERS 54 AND 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3718 9389 3729 9383 3728 9361 3720 9362
      3709 9381
TIME...MOT...LOC 2320Z 234DEG 21KT 3723 9373 

HAIL...0.75IN
WIND...60MPH
 
$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:50 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 3:50 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
350 PM CDT FRI SEP 9 2016

.SHORT TERM...(Late this afternoon and Tonight)
Issued at 340 PM CDT Fri Sep 9 2016

An upper level trough is currently moving across the
plains this afternoon. A cold front is located across central Iowa
across western Nebraska into southwestern Kansas this afternoon.
As the trough continues to dive south the front will continue to
move to the southeast towards the area later this evening then
through the area tonight into early Saturday morning.

Ahead of the front a few isolated storms will be possible across
central Missouri, but the majority of these storms will remain
east of the area and most locations will remain dry. The area is
basically in between waves this afternoon which is keeping the
area dry into this evenings/tonight's system moves in.

As the cold front starts to move into the area storms will
develop across eastern Kansas and northern Missouri and spread
east and southeast into the area. Deep layer shear will increase
across the region with the approach of the upper level trough.
Lapse rates are not overly steep and Theta-E difference are also
not high. Mid level temperatures are on the warm side ahead of the
front. Therefore, the hail risk will be limited but a few of the
strongest storms could produce hail up to the size of pennies
given the deep layer shear but will not localized. The main risk
will be damaging straight line winds up to 60mph, but will likely
be localized in nature. The severe potential will generally be
north of I-44, with the best chances along and northwest of a
Pittsburg Kansas to Warsaw Missouri line but will be a confined to
the stronger storms.

The leading edge of the storms and the severe potential is
expected to spread across locations north of a Columbus KS to to
Versailles MO line between 8 to 10 PM this evening. The storms are
then expected to spread to an Anderson to Springfield to Rolla
MO LINE BETWEEN 10 PM and midnight. The storms will then spread
across southern MO after midnight and will generally be weakening
as they do overnight.

Showers and a few storms will likely linger for a few hours
behind the front as the 850mb front and upper level trough lag
the surface front some overnight.

Precipitable water values around two inches will remain in place
across the area ahead of the front into tonight. That will lead to
a heavy rainfall risk again. The heaviest rain and front should
generally be fairly progressive in nature, but locations across
southeastern Kansas into western Missouri could see brief training
potential window this evening. These same locations received heavy
rain Thursday evening and night and will lead to a flash flooding
risk as an additional 1 to 2" with locally higher amounts are
expected. Rises on area rivers are also expected from the recent
rains along with tonight's rain. As a result will keep the Flash
Flood Watch going as is through tonight.

.LONG TERM...(Saturday through Friday)
Issued at 340 PM CDT Fri Sep 9 2016

Some linger showers may occur across southern Missouri into
Saturday morning, but any showers will end quickly during the
morning hours. A cooler and drier air mass will spread into the
area behind the front. Highs on Saturday will be in the lower to
middle 70s with lows Saturday night in the upper 40s to lower 50s.
Sunday will see highs in the middle to upper 70s under plenty of
sunny shine and lower humidity.

Temperatures will then warm to near normal on Monday with highs
in the lower to middle 80s. Another upper level trough and cold
front will then push into the region Tuesday into Wednesday and
could bring a few showers and storms to the area. Another
disturbance will then track into the area late next week bringing
additional shower and storm chances in the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM CDT Fri Sep 9 2016

For the KSGF, KJLN, and KBBG TAFs: Showers that moved through the
area this morning have now dissipated early this afternoon. There
is a small chance that an isolated shower/storm may redevelop
this afternoon but this is a low chance and if any development can
occur the coverage would be very limited.

A cold front will then move south through the region this evening
into the overnight hours. Storms are expected along the front then
some showers and a few storms will likely linger for a few hours
behind the front. MVFR to IFR conditions can be expected with any
storm. Winds will shift to the northwest with the frontal passage
and a period of MVFR to IFR ceilings will also occur early
Saturday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Saturday morning for MOZ055>058-
     066>070-077>081-088>095.

KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Sep 9, 3:50 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT FRI SEP 9 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
350 PM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A COLD FRONT WILL TRACK INTO AND THROUGH THE REGION THIS
  EVENING AND TONIGHT. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
  AND PUSH ACROSS AREAS ALONG AND NORTH OF A COLUMBUS KANSAS TO
  VERSAILLES MISSOURI LINE BETWEEN 8 AND 10 PM THIS EVENING...AND
  THEN TO AN ANDERSON TO SPRINGFIELD TO ROLLA MISSOURI LINE
  BETWEEN 10 PM AND MIDNIGHT. THE FRONT AND STORMS WILL THEN MOVE
  SOUTH ACROSS SOUTHERN MISSOURI AFTER MIDNIGHT. SHOWERS AND A
  FEW THUNDERSTORMS WILL BE POSSIBLE FOR A FEW HOURS AFTER THE
  FRONTAL PASSAGE TONIGHT.

  THERE WILL BE A STRONG TO SEVERE STORM RISK MAINLY ALONG AND
  NORTH OF THE INTERSTATE 44 CORRIDOR THIS EVENING. STORMS ARE
  EXPECTED TO WEAKEN SOME AND LIKELY BECOME MORE SCATTERED IN
  NATURE AS THEY MOVE SOUTH OF THE INTERSTATE OVERNIGHT. THE
  PRIMARY SEVERE RISK WITH THE STRONGER STORMS WILL BE DAMAGING
  WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF PENNIES.
  BRIEF DOWN POURS AND FREQUENT LIGHTNING STRIKES WILL ALSO
  ACCOMPANY THE STORMS.

  IN ADDITION...1 TO 2 INCHES OF RAIN WITH LOCALLY HEAVIER
  AMOUNTS ARE EXPECTED THIS EVENING AND TONIGHT...WITH THE
  HEAVIEST AMOUNTS NORTH OF THE INTERSTATE 44 CORRIDOR. THESE
  LOCATIONS RECEIVED HEAVY RAINFALL THURSDAY EVENING AND
  OVERNIGHT. THIS ADDITIONAL RAINFALL ACROSS AREAS THAT RECEIVED
  THE HEAVY RAIN LAST NIGHT WILL LEAD TO A FLASH FLOODING RISK
  ALONG WITH RISES ALONG MAIN STEM RIVERS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  LINGERING RIVER FLOODING WILL BE POSSIBLE ON SATURDAY FROM
  THE HEAVY RAINFALL THAT OCCURRED LAST NIGHT AND EXPECTED
  TONIGHT.

  RAIN AND THUNDERSTORM CHANCES RETURN TO THE REGION BY MID WEEK
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING FOR
  LOCATIONS NORTH OF THE INTERSTATE 44 CORRIDOR.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:09 PM CDTSevere Thunderstorm WarningSGFJasper51 min
Sep 8, 8:32 PM CDTFlash Flood WarningSGFMcDonald6 hr
Sep 9, 1:51 AM CDTFlash Flood WarningSGFVernon6 hr
Sep 9, 2:43 AM CDTRiver Flood WarningSGFVernon4 days
Sep 9, 5:11 AM CDTFlash Flood WarningSGFBarton, Cedar, St. Clair, Vernon6 hr
Sep 9, 6:58 AM CDTAreal Flood AdvisorySGFVernon4 hr
Sep 9, 7:36 AM CDTAreal Flood WarningSGFMcDonald6 hr
Sep 9, 6:07 PM CDTSpecial Weather StatementSGFWright38 min
Sep 9, 6:25 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas31 min
Sep 9, 6:27 PM CDTSevere Thunderstorm WarningSGFGreene, Lawrence48 min
Sep 9, 6:33 PM CDTSevere Thunderstorm WarningSGFTexas, Wright42 min
Sep 9, 6:42 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.